Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 119, NWS St. Louis, MO

May 8, 2023Audrain County, Montgomery County, Pike County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2023, 3:13 AM CDT for Audrain County, Montgomery County, Pike County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2023, 3:13 AM CDT (08:13 UTC)
Expired
May 8, 2023, 4:00 AM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Audrain County, MO, Montgomery County, MO, Pike County, MO

The radar

The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2003 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS53 KLSX 080813
SVRLSX
MOC007-139-163-080900-
/O.NEW.KLSX.SV.W.0119.230508T0813Z-230508T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
313 AM CDT Mon May 8 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Eastern Audrain County in central Missouri...
  Northern Montgomery County in east central Missouri...
  Southwestern Pike County in northeastern Missouri...

* Until 400 AM CDT.

* At 313 AM CDT, a severe thunderstorm was located over Laddonia,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Vandalia, Wellsville, Laddonia, Bellflower, Farber, Martinsburg,
  Buell, New Hartford, Middletown, Rush Hill, and Ashley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3934 9176 3934 9172 3932 9172 3932 9148
      3927 9120 3895 9139 3921 9183
TIME...MOT...LOC 0813Z 298DEG 34KT 3922 9168 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
3 follow-up statements
373 
WWUS53 KLSX 080828
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
328 AM CDT Mon May 8 2023

MOC007-139-163-080900-
/O.CON.KLSX.SV.W.0119.000000T0000Z-230508T0900Z/
Audrain MO-Montgomery MO-Pike MO-
328 AM CDT Mon May 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR EASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...NORTHERN MONTGOMERY
COUNTY IN EAST CENTRAL MISSOURI AND SOUTHWESTERN PIKE COUNTIES IN
NORTHEASTERN MISSOURI...

At 327 AM CDT, a severe thunderstorm was located over Wellsville,
moving southeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated. At 315 AM a 58 mph wind gust was reported 
         at Mexico Memorial Airport.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Vandalia, Wellsville, Laddonia, Bellflower, Farber, Martinsburg,
Buell, New Hartford, Middletown, and Ashley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3932 9165 3932 9148 3927 9120 3895 9139
      3913 9169
TIME...MOT...LOC 0827Z 301DEG 37KT 3908 9152 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Carney
889 
WWUS53 KLSX 080850
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
350 AM CDT Mon May 8 2023

MOC007-080859-
/O.CAN.KLSX.SV.W.0119.000000T0000Z-230508T0900Z/
Audrain MO-
350 AM CDT Mon May 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN AUDRAIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and northeastern Missouri.

LAT...LON 3914 9141 3930 9137 3927 9120 3895 9139
      3902 9148
TIME...MOT...LOC 0849Z 298DEG 34KT 3898 9127 

$$

MOC139-163-080900-
/O.CON.KLSX.SV.W.0119.000000T0000Z-230508T0900Z/
Montgomery MO-Pike MO-
350 AM CDT Mon May 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHEASTERN MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI AND
SOUTHWESTERN PIKE COUNTIES IN NORTHEASTERN MISSOURI...

At 349 AM CDT, a severe thunderstorm was located near Bellflower,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bellflower, Buell, New Hartford, Middletown, and Ashley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3914 9141 3930 9137 3927 9120 3895 9139
      3902 9148
TIME...MOT...LOC 0849Z 298DEG 34KT 3898 9127 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Carney
791 
WWUS53 KLSX 080857
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
357 AM CDT Mon May 8 2023

MOC139-163-080907-
/O.EXP.KLSX.SV.W.0119.000000T0000Z-230508T0900Z/
Montgomery MO-Pike MO-
357 AM CDT Mon May 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONTGOMERY COUNTY
IN EAST CENTRAL MISSOURI AND SOUTHWESTERN PIKE COUNTIES IN
NORTHEASTERN MISSOURI WILL EXPIRE AT 400 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and northeastern Missouri.

LAT...LON 3914 9141 3930 9137 3927 9120 3895 9139
      3902 9148
TIME...MOT...LOC 0857Z 298DEG 34KT 3895 9121 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:47 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 8, 12:47 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1247 AM CDT Mon May 8 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 326 PM CDT Sun May 7 2023

(Ongoing)

MCV continues to slide to the northeast early this afternoon, moving
through southeastern MO as of 20z. This combined with an old outflow
boundary that is slowly sliding to the south and southwest just east
of Mississippi River will be the focusing mechanism for storm
development. Also, ML CAPE values are now around 3000 J/kg and the
cap has diminished. Thus nearly all of the deterministic models and
CAMs still indicate that this will continue to help initiate
convection this afternoon through early this evening. As of 20z
storms continue to flare up in this area with some becoming severe
at this time. Main threats will be large hail and damaging winds,
though a tornado or two is possible. SPC has issued a Severe
Thunderstorm watch that is in effect until 02z Monday (9 PM).

(Tonight - Monday Night)

Still expect a bit of a break in activity late this evening. In the
meantime, another shortwave trough over the Central Plains will
slide southeast into the region. This combined with an increasing
low level jet (40-50kts) and convergence along the associated cold
front, will lead to convection developing over eastern NE/
southwestern IA/northwestern MO area late this evening. Initially it
could start off as supercells then transition to an MCS complex
after 06z Monday. As the low level jet veers to the west by early
Monday morning and the line of storms slide south/southeast across
the region, the storms will eventually weaken as the instability
lessens and outflow outruns the complex after 09z-12z timeframe. The
main severe threat will be damaging winds, especially over portions
of northeast Missouri and west central Illinois.

A possible issue with the low level jet veering to the west could be
the potential for locally heavy rain, especially on the western
flank of the complex over central Missouri with the latest HREF
indicating localized probability-matched mean values up to 2-3
inches possible. However, this portion of Missouri is now in
moderate drought conditions, thus it would take at least a 2 to 3
hour period of very heavy rain to cause any flash flooding, thus
confidence is low for this to occur.

Precipitation chances on Monday are hard to pin down at this time
due to the uncertainty of where the morning convection and
associated frontal boundary will be located. The majority of the
CAMs have the front stalled out over the southern portions of the
forecast area. Thus the highest POPs at this time will be along and
south of I-70. However, still some uncertainty on how much the
atmosphere will recover from the morning activity. By Monday night,
as the surface low and associated upper level shortwave slide east
into the Ohio Valley, the front will exit the region with the
precipitation tapering off by daybreak on Tuesday.

Temperatures through the short term will depend on the precipitation
and cloud cover. Lows tonight will be in the low to mid 60s. As for
highs on Monday, agree with previous discussion that temperatures
will struggle to rise much over northern portions of the forecast
area and the latest NBM blend has caught on to this with highs in
the upper 70s. The rest of the forecast area will see highs in the
low to mid 80s, if the atmosphere is allowed to recover and see some
sunshine. Slightly cooler lows Monday night in the mid 50s to low
60s.

Byrd

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 326 PM CDT Sun May 7 2023

Weak surface ridge will build into the region on Tuesday with dry
and slightly cooler temperatures in the mid 70s to mid 80s. In the
meantime, upper level trough will continue to deepen over the
western CONUS. It will then begin to lift out towards the region on
Wednesday. There will be several rounds of activity moving through
the region for the rest of the forecast period. However, the latest
deterministic as well as ensembles have differences in timing,
strength and location for each round. At this time, the best chances
of rain will be Thursday through Saturday.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1238 AM CDT Mon May 8 2023

Multiple rounds of storms are possible through the forecast
period, with confidence high in impacts at all terminals.
Currently, storms in southern Illinois have produced outflow that
is moving across the St. Louis metro area, causing winds to shift
to out of the northeast for the KSTL, KSUS, and KCPS terminals.
This outflow could also kick up additional showers and possibly a
thunderstorm over the next couple of hours in the vicinity of
these three terminals.

The main focus for storms, however, remains to the west as a line
of storms is developing across portions of northern and western
Missouri. This line of storms will continue to move eastward
through the overnight and early morning hours, bringing with it
lightning, heavy rainfall, and possibly gusty winds as it passes
over the local terminals. I also can't rule out ceilings dropping
a little lower than currently forecast, but confidence remains
higher in the forecasted values at the moment.

This line of storms is expected to clear the local terminals later
this morning, and confidence is high that ceilings will gradually
improve through the remainder of the morning into the afternoon.
Additional storms are then expected during the late afternoon in
the vicinity of the KSTL, KSUS, and KCPS terminals. However, the
overnight storms may modify the local airmass to the point that
the afternoon chances for storms shifts further southward away
from these three terminals.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 3:34 PM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
334 PM CDT Sun May 7 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-082045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
334 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms through early this evening,
primarily across eastern Missouri and southwestern Illinois. A few
of the storms today could produce large hail and isolated wind gusts
to 60 mph. A few tornadoes are also possible, though less likely.

Another round of thunderstorms is likely after midnight tonight.
The primary threat from these storms will be wind gusts of 60-70 mph
across parts of northeast Missouri and west central Illinois. Large
hail is also possible but less likely. The threat for damaging winds
and large hail is lower, but still possible across the remainder of
the area late tonight as the storms move southeast.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible again on Monday,
primarily during the afternoon along and south of the I-70 corridor.
Large hail and damaging winds are the primary threats. A few
tornadoes are also possible, though less likely.

There is a chance for thunderstorms again for Thursday through next
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Byrd

In the hours before

Local storm report, May 7, 9:14 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
914 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND GST     4 SW COLUMBUS           39.94N 91.19W
05/07/2023  M54 MPH          ADAMS              IL   ASOS

            FROM QUINCY REGIONAL BALDWIN FIELD.

&&

JPG
Local storm report, May 7, 9:25 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     1 S PALMYRA             39.78N 91.52W
05/07/2023  M47 MPH          MARION             MO   TRAINED SPOTTER

            GUST FRONT.

&&

JPG
Local storm report, May 7, 9:44 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     2 W MOUNT STERLING      39.99N 90.80W
05/07/2023  M47 MPH          BROWN              IL   AWOS

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:40 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike, Warren34 min
May 8, 4:55 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis35 min
May 8, 4:14 PM CDTSevere Thunderstorm WarningLSXCrawford61 min
May 8, 5:09 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds66 min
May 8, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXIron, Reynolds64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.